Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 94, NWS San Angelo, TX

April 29, 2016McCulloch County, Mason County, San Saba County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 29, 2016, 7:40 PM CDT for McCulloch County, Mason County, San Saba County, Texas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2016, 7:40 PM CDT (00:40 UTC)
Expired
Apr 29, 2016, 8:15 PM CDT
In force
35 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Mason County, TX, McCulloch County, TX, San Saba County, TX

The radar

The San Angelo radar (KSJT), 147 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 8:05 PM CDTHAIL 1.54 Ne Fredonia, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 0.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2016-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2016-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1775 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
-0.3
Supercell composite
-8.5

Open this sounding in Storm Lab

The text

As transmitted.

085 
WUUS54 KSJT 300040
SVRSJT
TXC307-319-411-300115-
/O.NEW.KSJT.SV.W.0094.160430T0040Z-160430T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
740 PM CDT FRI APR 29 2016

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MASON COUNTY IN WEST CENTRAL TEXAS...
  SOUTHWESTERN SAN SABA COUNTY IN WEST CENTRAL TEXAS...
  SOUTHEASTERN MCCULLOCH COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 815 PM CDT

* AT 739 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR KATEMCY...OR
  8 MILES NORTH OF MASON...MOVING EAST AT 45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  FREDONIA AROUND 750 PM CDT. 
  PONTOTOC AROUND 755 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE THE
INTERSECTION OF US-377 AND RANCH ROAD 1222 AND US-
377/US 87 NEAR THE MASON-MCCULLOCH COUNTY LINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3092 9896 3079 9897 3076 9929 3093 9934
      3118 9897 3092 9877
TIME...MOT...LOC 0039Z 256DEG 49KT 3087 9924 

HAIL...1.50IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 7:00 PM CDT, 40 minutes earlier.

Area forecast discussion, Apr 29, 7:00 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service SAN ANGELO TX
700 PM CDT FRI APR 29 2016

.AVIATION...
/00Z TAFS/

Mainly VFR conditions expected across the terminals the next 24
hours. A few strong to severe thunderstorms will be possible near
the KBBD and KJCT terminals through mid evening but this activity
is expected to remain southeast of the terminals. A weak cold
front will move across the KABI terminal after midnight, with
winds becoming light northwesterly through Friday morning.
Elsewhere, winds will be light and variable to light
west/southwesterly the next 24 hours. Could see some MVFR
visibilities and VFR stratus behind the front through mid
morning, otherwise mainly clear skies expected.

&&

.PREV DISCUSSION... /issued 353 PM CDT FRI APR 29 2016/

SHORT TERM...
(Tonight and Tomorrow)

Dryline/Pacific front is making its way east through the forecast
area late this afternoon with mostly clear and dry conditions
moving in behind. Through the remainder of the evening there will
still be a chance of showers and thunderstorms over our extreme
southeastern counties. Dry conditions are on tap for the remainder
of the night and through the day tomorrow. Lows tomorrow will be
in the low to mid 50s across the CWA and afternoon highs Saturday
under mostly sunny skies will be in the mid to upper 70s north on
Interstate 20 and low to mid 80s south of Interstate 20.

15

LONG TERM...
(Saturday night through Monday)

The cold front mentioned in the short term discussion will
continue its progress southward Saturday night, moving south and
west through the mountains of west Texas during the day Sunday.
This moist, easterly, upslope flow will aid in the development of
showers and thunderstorms from Sunday evening into Monday as an
upper level trough moves northeast out of north central AZ, across
the Four Corners region, and into the central plains region by
Monday morning. The best chance for precipitation for our area
looks to be areas south and west of a Sterling City to Junction
line, so have kept likely PoPs in the forecast for mainly Crockett
County Sunday night. Although a few strong storms are possible,
severe storms are not expected with this precipitation. Cooler
temperatures will prevail Sunday and Monday behind the cold front
with highs Sunday ranging from the upper 60s north of I-20, to the
lower 80s along and south of I-10, with Monday temperatures expected
to only warm up into the 60s across the area. Rain chances will
linger into Monday morning, but should be ending by early
afternoon.

(Tuesday through Friday)
Expect a warming trend with dry weather following rain chances
Monday, as upper level ridging slowly moves in and over the area
from Tuesday through the end of the work week.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 53  78  52  72 /   5   5   5  10
San Angelo 	 53  85  55  77 /   5   5   5  10
Junction 	 54  88  58  81 /  10   5   5  10

&&

.SJT Watches/Warnings/Advisories...
None.
&&

99/99/24
Hazardous weather outlook, Apr 29, 3:06 PM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
306 PM CDT FRI APR 29 2016

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-302015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
306 PM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE EVENING
HOURS ALONG AND EAST OF A SAN SABA TO MASON LINE. A FEW STORMS
COULD BECOME STRONG TO SEVERE. THE MAIN HAZARDS WILL BE LARGE HAIL
AND DAMAGING WIND GUSTS...AS WELL AS DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY ACROSS ALL
OF WEST CENTRAL TEXAS. THE MAIN HAZARD WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Apr 29, 2:59 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
259 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             4 SE MAY                31.94N  98.86W
04/29/2016  E1.00 INCH       BROWN              TX   TRAINED SPOTTER

&&

EVENT NUMBER SJT1600099

JD
Local storm report, Apr 29, 3:12 PM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
312 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FUNNEL CLOUD     7 N MELVIN              31.30N  99.58W
04/29/2016                   MCCULLOCH          TX   PUBLIC

            REPORT OF ROPE FUNNEL CLOUD NEAR SALT GAP NORTH OF
            MELVIN. FUNNEL DID NOT REACH THE GROUND.

&&

EVENT NUMBER SJT1600100

SN
Special weather statement, Apr 29, 3:36 PM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
336 PM CDT FRI APR 29 2016

TXZ139-140-154-292130-
COLEMAN TX-MCCULLOCH TX-BROWN TX-
336 PM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR BROWN...SOUTHEASTERN COLEMAN AND
CENTRAL MCCULLOCH COUNTIES UNTIL 430 PM CDT...

AT 332 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
NORTHERN BROWN COUNTY...SOUTHWEST TO WESTERN MCCULLOCH COUNTY.
STORMS WITHIN THE LINE ARE MOVING NORTHEAST AT 35 MPH AS THE LINE
MOVES SLOWLY EAST.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BROOKESMITH AROUND 340 PM CDT.
  BANGS AROUND 355 PM CDT.
  BROWNWOOD AROUND 400 PM CDT.
  LAKE BROWNWOOD NEAR THRIFTY AROUND 405 PM CDT.
  LAKE BROWNWOOD AROUND 410 PM CDT.
  EARLY AROUND 415 PM CDT.
  LAKE BROWNWOOD NEAR BYRDS STORE AROUND 420 PM CDT.
  MAY AROUND 430 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE US-67 NEAR THE
COLEMAN-BROWN COUNTY LINE...US-190 NEAR THE MENARD-MCCULLOCH COUNTY
LINE...FIFE...THRIFTY...OWENS AND US-283 NEAR THE MCCULLOCH-COLEMAN
COUNTY LINE.

LAT...LON 3144 9911 3117 9926 3098 9960 3126 9960
      3208 9903 3208 9893 3182 9875
TIME...MOT...LOC 2034Z 220DEG 30KT 3158 9925
Special weather statement, Apr 29, 5:29 PM CDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
529 PM CDT FRI APR 29 2016

TXZ155-292315-
SAN SABA TX-
529 PM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN SABA COUNTY
UNTIL 615 PM CDT...

AT 528 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHAPPEL...OR 11
MILES SOUTH OF SAN SABA...MOVING NORTHEAST AT 55 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  BEND AROUND 540 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3096 9845 3092 9862 3092 9868 3107 9877
      3122 9856 3120 9857 3116 9850 3112 9855
      3110 9853 3112 9848 3111 9846 3108 9846
      3106 9849 3103 9844 3101 9846 3099 9844
TIME...MOT...LOC 2228Z 239DEG 48KT 3104 9865
Special weather statement, Apr 29, 6:25 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
625 PM CDT FRI APR 29 2016

TXZ154-155-170-300000-
MCCULLOCH TX-SAN SABA TX-MASON TX-
625 PM CDT FRI APR 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MASON...
SOUTHWESTERN SAN SABA AND SOUTHEASTERN MCCULLOCH COUNTIES UNTIL 700
PM CDT...

AT 625 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
BRADY LAKE...OR 9 MILES SOUTH OF BRADY...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  VOCA AROUND 645 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE US-
377/US 87 NEAR THE MASON-
MCCULLOCH COUNTY LINE AND THE INTERSECTION OF US-
190 AND RANCH ROAD 1311.

LAT...LON 3088 9940 3103 9949 3123 9914 3098 9895
TIME...MOT...LOC 2325Z 239DEG 31KT 3100 9939
Local storm report, Apr 29, 6:50 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
650 PM CDT FRI APR 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             4 S BRADY               31.08N  99.33W
04/29/2016  E1.00 INCH       MCCULLOCH          TX   LAW ENFORCEMENT

            QUARTER SIZE HAIL WAS REPORTED ALONG US 87.

&&

EVENT NUMBER SJT1600101

MC

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 8:20 PM CDTSpecial Weather StatementSJTSan Saba40 min
Apr 29, 9:07 PM CDTSpecial Weather StatementSJTSan Saba23 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.